Involve: A Journal of Mathematics

  • Involve
  • Volume 10, Number 5 (2017), 767-779.

On the tree cover number of a graph

Chassidy Bozeman, Minerva Catral, Brendan Cook, Oscar González, and Carolyn Reinhart

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Given a graph G, the tree cover number of the graph, denoted T(G), is the minimum number of vertex disjoint simple trees occurring as induced subgraphs that cover all the vertices of G. This graph parameter was introduced in 2011 as a tool for studying the maximum positive semidefinite nullity of a graph, and little is known about it. It is conjectured that the tree cover number of a graph is at most the maximum positive semidefinite nullity of the graph.

In this paper, we establish bounds on the tree cover number of a graph, characterize when an edge is required to be in some tree of a minimum tree cover, and show that the tree cover number of the d-dimensional hypercube is 2 for all d 2.

Article information

Involve, Volume 10, Number 5 (2017), 767-779.

Received: 13 November 2015
Revised: 7 September 2016
Accepted: 7 September 2016
First available in Project Euclid: 19 October 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C05: Trees 05C50: Graphs and linear algebra (matrices, eigenvalues, etc.) 05C76: Graph operations (line graphs, products, etc.)

tree cover number hypercube maximum nullity minimum rank


Bozeman, Chassidy; Catral, Minerva; Cook, Brendan; González, Oscar; Reinhart, Carolyn. On the tree cover number of a graph. Involve 10 (2017), no. 5, 767--779. doi:10.2140/involve.2017.10.767.

Export citation


  • F. Barioli, S. M. Fallat, L. H. Mitchell, and S. K. Narayan, “Minimum semidefinite rank of outerplanar graphs and the tree cover number”, Electron. J. Linear Algebra 22 (2011), 10–21.
  • M. Booth, P. Hackney, B. Harris, C. R. Johnson, M. Lay, T. D. Lenker, L. H. Mitchell, S. K. Narayan, A. Pascoe, and B. D. Sutton, “On the minimum semidefinite rank of a simple graph”, Linear Multilinear Algebra 59:5 (2011), 483–506.
  • J. Ekstrand, C. Erickson, D. Hay, L. Hogben, and J. Roat, “Note on positive semidefinite maximum nullity and positive semidefinite zero forcing number of partial 2-trees”, Electron. J. Linear Algebra 23 (2012), 79–87.
  • S. M. Fallat and L. Hogben, “The minimum rank of symmetric matrices described by a graph: a survey”, Linear Algebra Appl. 426:2-3 (2007), 558–582.
  • S. M. Fallat and L. Hogben, “Minimum rank, maximum nullity, and zero forcing number of graphs”, pp. [Chapter] 46 in Handbook of linear algebra, 2nd ed., edited by L. Hogben, CRC Press, Boca Raton, FL, 2014.
  • H. van der Holst, “On the maximum positive semi-definite nullity and the cycle matroid of graphs”, Electron. J. Linear Algebra 18 (2009), 192–201.

Supplemental materials

  • Sets used in the proof of Theorem 10.